Alert archive / Kansas / Special Weather Statements in 2016
Special Weather Statement, NWS Dodge City, KS
NWS Dodge City, KS issued this special weather statement at May 22, 2016, 5:13 PM CDT for Haskell County, Kansas. It was in force for 47 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 22, 2016, 5:13 PM CDT (22:13 UTC)
- Expired
- May 22, 2016, 6:00 PM CDT
- In force
- 47 min
- Issued by
- NWS Dodge City, KS
County Haskell County, KS
The radar
The Dodge City radar (KDDC), 72 km from the middle of the area, began a volume at 22:15 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 22, 5:35 PM CDT | HAIL 0.88 | 6 Ssw Tice, KS |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 10.2 hours before the alert went out and 78 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1854 J/kg
- Mixed-layer CIN
- -82 J/kg
- Mixed-layer LCL
- 507 m above ground
- 0-6 km bulk shear
- 15 kt
- 0-1 km storm-relative helicity
- 241 m²/s²
- 0-3 km storm-relative helicity
- 356 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
291 WWUS83 KDDC 222213 SPSDDC SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DODGE CITY KS 513 PM CDT SUN MAY 22 2016 KSZ076-077-086-087-222300- SEWARD KS-GRAY KS-MEADE KS-HASKELL KS- 513 PM CDT SUN MAY 22 2016 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN GRAY...NORTHEASTERN SEWARD...NORTHWESTERN MEADE AND SOUTHEASTERN HASKELL COUNTIES UNTIL 600 PM CDT... AT 512 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 8 MILES NORTH OF KISMET...MOVING NORTHEAST AT 30 MPH. DIME SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... COPELAND AND TICE. LAT...LON 3722 10069 3731 10087 3767 10062 3750 10032 TIME...MOT...LOC 2212Z 217DEG 27KT 3732 10074 $$ GERARD
What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this special weather statement went out at May 22, 2:37 PM CDT, 2 hours 36 minutes earlier.
Area forecast discussion, May 22, 2:37 PM CDT, 2 hours 36 minutes before
Area Forecast Discussion National Weather Service Dodge City KS 237 PM CDT SUN MAY 22 2016 ...UPDATE TO LONG TERM... .SHORT TERM...(This evening through Monday) Issued at 100 PM CDT Sun May 22 2016 Thunderstorm chances continue tonight as short range models indicate a southwest flow aloft becoming more difluent across the Western High Plains during the period. Although the intensity of the flow aloft will remain fairly weak, favorable factors in the lower levels will develop as significant moisture return pushes surface dewpoints well up into the mid and upper 60s(F) across central and much of southwest Kansas ahead of a sharpening dryline near and along the Colorado border. This will set the stage for a substantial increase in instability late this afternoon as an eroding stratus deck gives way to increased heating in the lower/mid levels and subsequent steepening lapse rates. NAM and GFS model soundings show SBCAPE values well in excess of 2500 J/KG toward early this evening as capping weakens across southwest Kansas. As a result, thunderstorms are expected to develop along and ahead of the dryline this evening. Although vertical shear profiles are less than favorable, enough 0-6km shear exists to support strong to severe thunderstorms. Considering the dynamic set up aloft, any storms that develop are expected to drift slowly east-northeast across west central and southwest Kansas this evening and potentially spreading into central and south central Kansas through early Monday morning. Fairly mild temperatures are likely tonight considering a prevailing south to southeasterly flow combined with surface dewpoints remaining in the lower to mid 60s(F). Lows in the mid to upper 60s(F) can be expected across south central and portions of southwest Kansas with a few upper 50s(F) possible in west central Kansas as a weak pacific cold front begins to push into western Kansas early Monday morning. The southerly flow across central Kansas will persist Monday as the aforementioned frontal boundary stalls out across western Kansas, resulting in little change to the general air mass across the region. Highs are expected to reach into the 80s(F) Monday afternoon. The warmer high temperatures are expected to continue through mid week as the stalled frontal boundary is projected to lift back to the north, leaving a southerly flow in place across the high plains. .LONG TERM...(Monday night through Sunday) Issued at 230 PM CDT Sun May 22 2016 Another round of thunderstorms will be possible late Monday into early Tuesday as medium range models indicate a series of H5 vort maxima lifting northeast across the high plains of eastern Colorado and western Kansas within an increasingly difluent flow. Meanwhile, a weak pacific cold front pushing into extreme western Kansas early Monday is projected to stall out later in the day across southwest and central Kansas while a developing surface low becomes more organized across southeast Colorado. Although the intensity of the flow aloft is not expected to improve much, ample moisture/instability in conjunction with increased forcing in the vicinity of the frontal boundary will support thunderstorm development across central and portions of southwest Kansas Monday evening. GFS/ECMWF model soundings show substantial instability along with favorable vertical shear profiles. This will increase severe potential with large hail and damaging winds the primary threats. A heightened threat for tornadoes will exist as well. Another round of thunderstorms may be possible Tuesday with little change expected to the overall synoptic pattern. However, precip chances decrease Wednesday as drier air moves into southwest Kansas behind an advancing dryline. A prevailing south to southwest flow across western Kansas will enhance warm air advection into western Kansas Tuesday and Wednesday raising H85 temperatures well above 20C across southwest and central Kansas. Widespread 80s(F) can be expected for highs both days with 90F a distinct possibility in some locations. Slightly cooler temperatures are likely toward the end of the week as another cold front is expected to move through western Kansas. && .AVIATION...(For the 18Z TAFS through 18Z Monday afternoon) Issued at 1200 PM CDT Sun May 22 2016 MVFR cigs will give way to VFR conditions in the vicinity of all TAF sites late this afternoon as a low stratus deck slowly lifts and scatters out. Isolated thunderstorms will be possible this evening, potentially affecting all TAF sites with brief MVFR/IFR conditions. Otherwise, high relative humidity combined with a south to southeasterly upslope flow will create conditions conducive to stratus redevelopment later tonight. IFR cigs will be possible at all TAF sites generally after 06Z. Gusty south winds will persist through late this evening as a strong lee side trough of low pressure remains anchored across extreme eastern Colorado. Winds are then expected to subside somewhat late tonight into early Monday morning as a weak cold front begins to push into extreme western Kansas. Light north winds can be expected behind the front in west central Kansas through mid to late Monday morning. && .PRELIMINARY POINT TEMPS/POPS... DDC 80 63 84 60 / 20 40 20 30 GCK 83 60 84 55 / 30 40 20 20 EHA 83 57 85 52 / 30 30 10 10 LBL 82 62 87 56 / 20 40 20 10 HYS 82 62 81 61 / 20 40 30 30 P28 81 65 82 65 / 20 30 30 40 && .DDC Watches/Warnings/Advisories... NONE. && SHORT TERM...JJohnson LONG TERM...JJohnson AVIATION...JJohnson
Hazardous weather outlook, May 22, 4:26 AM CDT, 12 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DODGE CITY KS 426 AM CDT SUN MAY 22 2016 KSZ030-031-043>046-061>066-074>081-084>090-230930- TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN- PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA- PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER- 426 AM CDT SUN MAY 22 2016 /326 AM MDT SUN MAY 22 2016/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS. .DAY ONE...TODAY AND TONIGHT. DISCUSSION...ANOTHER RISK OF SEVERE THUNDERSTORMS EXISTS LATE THIS AFTERNOON, DEVELOPING INITIALLY ALONG A DRYLINE BETWEEN HIGHWAY83 AND THE COLORADO LINE. HAIL LARGER THAN GOLF BALLS, DAMAGING WIND AND ISOLATED TORNADOS ARE POSSIBLE. STORMS MAY SPREAD EAST INTO CENTRAL KANSAS THROUGH MIDNIGHT, AS THE SEVERE THREAT DIMISHES. WEATHER HAZARDS EXPECTED... LIMITED TORNADO RISK. ELEVATED HAIL RISK. ELEVATED THUNDERSTORM WIND DAMAGE RISK. LIMITED LIGHTNING RISK. LIMITED NON THUNDERSTORM WIND RISK. LIMITED FIRE WEATHER RISK. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. HAZARDS WEATHER RISK... MONDAY... ELEVATED SEVERE THUNDERSTORM RISK. TUESDAY... ELEVATED SEVERE THUNDERSTORM RISK. LIMITED FIRE WEATHER RISK. WEDNESDAY... LIMITED FIRE WEATHER RISK. THURSDAY... LIMITED LIGHTNING RISK. LIMITED FIRE WEATHER RISK. FRIDAY... LIMITED LIGHTNING RISK. SATURDAY... LIMITED LIGHTNING RISK. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED LATER TODAY OR TONIGHT. && FOR MORE DETAILS VISIT OUR WEBPAGE HTTP://WEATHER.GOV/DDC/EHWO
In the hours before
Special weather statement, May 22, 5:13 PM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DODGE CITY KS 513 PM CDT SUN MAY 22 2016 KSZ076-077-086-087-222300- SEWARD KS-GRAY KS-MEADE KS-HASKELL KS- 513 PM CDT SUN MAY 22 2016 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN GRAY...NORTHEASTERN SEWARD...NORTHWESTERN MEADE AND SOUTHEASTERN HASKELL COUNTIES UNTIL 600 PM CDT... AT 512 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 8 MILES NORTH OF KISMET...MOVING NORTHEAST AT 30 MPH. DIME SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... COPELAND AND TICE. LAT...LON 3722 10069 3731 10087 3767 10062 3750 10032 TIME...MOT...LOC 2212Z 217DEG 27KT 3732 10074 GERARD
The office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 22, 5:22 PM CDT | Special Weather Statement | DDC | Haskell | 38 min |
| May 22, 5:34 PM CDT | Severe Thunderstorm Warning | DDC | Gray, Haskell, Meade | 29 min |
| May 22, 5:54 PM CDT | Severe Thunderstorm Warning | DDC | Finney, Kearny | 51 min |
| May 22, 5:59 PM CDT | Severe Thunderstorm Warning | DDC | Finney, Gray, Haskell | 32 min |
| May 22, 6:15 PM CDT | Tornado Warning | DDC | Finney, Kearny | 26 min |
| May 22, 6:44 PM CDT | Severe Thunderstorm Warning | DDC | Finney, Scott | 46 min |
| May 22, 6:56 PM CDT | Tornado Warning | DDC | Finney | 16 min |
Nearby
Special Weather Statements in Kansas, 2016Every special weather statement in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.